Alert archive / Virginia / High Wind Watches in 2013
High Wind Watch 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Jan 29, 2013, 3:42 AM EST for 5 counties in Virginia; Ashe County, Watauga County, North Carolina; Mercer County, West Virginia. It took effect at Jan 30, 2013, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2013, 3:42 AM EST (08:42 UTC)
- In effect from
- Jan 30, 2013, 7:00 AM EST
- Expired
- Jan 29, 2013, 4:07 PM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Jan 29, 2:01 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jan 29, 2:01 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 AM EST TUE JAN 29 2013
.SYNOPSIS...
A WEAK FRONTAL SYSTEM WILL SAG INTO THE AREA...TRIGGERING SHOWER
ACTIVITY OVERNIGHT...AND LEAVING VERY WARM TEMPERATURES FOR
TUESDAY. A STRONG COLD FRONT WILL PASS ACROSS THE AREA ON
WEDNESDAY AFTERNOON AND EVENING...RESULTING IN GUSTY WINDS AND
WIDESPREAD RAIN FOR THE REGION. MUCH COLDER TEMPERATURES WITH
UPSLOPE SNOW SHOWERS WILL RETURN TO THE REGION FOR THE END OF THE
WEEK AS ARCTIC HIGH PRESSURE SPREADS SOUTHEAST FROM THE CENTRAL
CANADA.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 200 AM EST TUESDAY...
WARM AIR MASS FIRMLY ENTRENCHED ACROSS THE REGION AND CURRENT SFC
TEMPS RUNNING SEVERAL DEGREES ABOVE THOSE PREVIOUSLY ADVERTISED.
DEWPOINTS ALSO SLIGHTLY HIGHER. HAVE ADJUSTED READINGS UPWARD
THROUGH THE NIGHT AND INTO THE FIRST HALF OF THE DAY TODAY.
CURRENT POP TRENDS LOOK GOOD...SO DID NOT MAKE ANY CHANGES TO THEM
AT THIS TIME.
AS OF 900 PM EST MONDAY...
OVERALL SET OF GRIDS IN GOOD SHAPE SO NO MAJOR CHANGES PLANNED.
LATEST RADAR TRENDS SEEM TO BE CAPTURED WELL BY LOCAL WRF MODEL
AND WILL LEAN ON IT FOR DELINEATING AREAS OF PRECIPITATION
OVERNIGHT. THIS WILL RESULT IN RAISING POPS A BIT FOR THE NC/VA
MOUNTAINS AND NEW RIVER VALLEY AREAS...WHILE LOWERING A TAD ACROSS
SE WV. TEMPS WERE ALSO TWEAKED A BIT TO ACCOUNT FOR CURRENT OBS
RESPONDING TO AREAS WHICH HAD CLOUDS AND AREAS WHICH WERE CLEAR.
RATIONALE FOR REMAINDER OF FORECAST REMAINS UNCHANGED.
THE MAIN CONCERN OVERNIGHT WILL BE AREAS OF FOG AS WARMER MOIST
AIR BUILDING INTO THE AREA PASSES ACROSS THE COOLER GROUND.
BELIEVE THAT FOG FORMATION WILL START OUT PATCHY...WITH FOG MOVING
IN AND OUT OF AREAS AS STRONGER WINDS ALOFT MIX DOWN TO THE
SURFACE AT TIMES. HOWEVER...FOG WILL BECOME MORE WIDESPREAD BY
MORNING AS WIND SPEEDS DIMINISH.
SHOWER ACTIVITY WILL TAPER OFF BY SUNRISE AS THE WARM FRONT
PASSES NORTH OF THE AREA...AND WE CAN EXPECT A DAY OF
EXCEPTIONALLY WARM WEATHER UNDER PARTLY CLOUDY SKIES THANKS TO AN
UPPER LEVEL RIDGE SETTLE ACROSS THE EASTERN SEABOARD. MOST
LOCATIONS ACROSS THE FORECAST REGION CAN EXPECT TO REACH MID TO
UPPER 60S.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 330 PM EST MONDAY...
A STRENGTHENING UPPER LEVEL TROUGH WILL MOVE OUT OF THE ROCKIES AND
ACROSS THE CENTRAL CONUS TUESDAY...AND ACROSS THE EASTERN CONUS
WEDNESDAY. ASSOCIATED SURFACE FRONT IS FORECAST TO CROSS THE
APPALACHIAN MOUNTAINS LATE AFTERNOON WEDNESDAY.
FOR TUESDAY NIGHT AND EARLY WEDNESDAY...ENTIRE CWA WILL BE ON THE
WARM SIDE OF THE FRONT. STRONG WARM AIR ADVECTION AHEAD OF THE FRONT
WILL KEEP TEMPERATURES ELEVATED TUESDAY NIGHT...TMINS REMAINING WELL
ABOVE FREEZING AREAWIDE...MOS SUGGESTING NUMBERS NO LOWER THAN THE
MID 40S. SOUTHERLY LOW LEVEL JET...60-70KTS PROGGED AT 85H...WILL
PROMOTE BREEZY CONDITIONS...ESP ALONG THE RIDGE TOPS. IF ENOUGH
BACKING OCCURS AT THE LOW LEVELS...A PERIOD OF STRONG DOWNSLOPE
WINDS MAY OCCUR IN THE UPPER TN VALLEY...SMYTH AND TAZEWELL
AREAS...SOUTHWEST OF BLUEFIELD.
BALMY CONDITIONS WEDNESDAY WILL TRANSITION BACK TO COOLER MORE
SEASONAL LIKE WEATHER FOR THE LATER HALF OF THE WEEK. THE SURFACE
FRONT IS PROGGED TO ROLL THROUGH HERE LATE IN THE AFTERNOON WEDNESDAY
REACHING BLF MID AFTERNOON...ROANOKE TOWARD SUNSET...THEN THROUGH
LYH/DAN BETWEEN 6-9PM. THERE IS HIGH CONFIDENCE FOR A WETTING
RAINFALL WITH THIS FRONTAL PASSAGE...UPWARDS OF AN INCH OF QPF.
CONNECTION TO THE GULF OF MEXICO WILL BE WIDE OPEN...SURFACE
DEWPOINTS CLIMBING INTO THE 50S. THIS MOISTURE LADEN AIRMASS IN
COMBINATION WITH VIGOROUS LIFT FROM THE FRONT SHOULD RESULT IN SOLID
LINE OF SHOWERS CONTAINING MODERATE TO HEAVY RAIN. THUNDERSTORMS
ARE ALSO A POSSIBILITY...SBCAPES OF 200-500...BUT MODEST INSTABILITY
AND HIGH SHEAR SUGGEST WE WILL BE LOOKING AT A SOLID FAST MOVING
LINE OF SHOWERS AS OPPOSED TO THUNDERSTORMS. NEVER THE LESS...THESE
SHOWERS...ALTHOUGH LACKING IN LIGHTNING...MAY STILL MIX DOWN THE
HIGHER MOMENTUM AIR...WINDS ALOFT OF 60 KTS...SUPPORTING LOCALLY
GUSTY/DAMAGING SURFACE GUSTS. SECONDARY THREAT WILL BE BURST OF
HEAVY RAINFALL...RUNOFF CAUSING SPIKE OF AREA STREAMS AND CREEKS.
FOR THURSDAY AND BEYOND...WINTER RETURNS. UPPER TROUGH WILL SETTLE
OVER THE EASTERN CONUS WITH COLD NORTHWEST FLOW PREVAILING FOR THE
REMAINDER OF THE WEEK. ANY MOISTURE WILL BE MAINLY CONFINED TO THE
MOUNTAINS WITH POTENTIAL FOR SNOW SHOWERS AND FLURRIES WEST OF THE
BLUE RIDGE. CAN'T RULE OUT A FLAKE OR TWO WANDERING ONTO THE EAST
SIDE...BUT NORTHWEST FLOW IS TYPICALLY TOO DRY FOR ANYTHING OTHER
THAN FLURRIES FROM THE ROANOKE VALLEY EASTWARD.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EST MONDAY...
MORNING SNOW SHOWERS AND SNOW FLURRIES IN THE WEST WILL TAPER OFF
FRIDAY AFTERNOON INTO FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM
THE WEST. FEBRUARY STARTS COLD WITH HIGHS RANGING FROM THE LOWER 20S
IN THE NORTHWEST TO AROUND 40 DEGREES IN THE SOUTHEAST. THE HIGH
CENTER CONTINUES TO MOVE EAST FRIDAY NIGHT INTO SATURDAY MORNING.
FRIDAY NIGHT LOW TEMPERATURES WILL VARY FROM THE SINGLE DIGITS TO
THE LOWER 20S IN THE SOUTH. THE HIGH CENTER MARCHES EAST TO THE
CAROLINA COAST ON SATURDAY...ALLOWING ANOTHER COLD FRONT/CLIPPER TO
APPROACH FROM THE WEST. THE COLD FRONT/CLIPPER SYSTEM TRAVEL ACROSS
FORECAST AREA SATURDAY NIGHT INTO SUNDAY MORNING. AS THE TROF AXIS
MOVES INTO THE ATLANTIC...HIGH PRESSURE SETTLES OVER THE SOUTHEAST
ON SUNDAY INTO SUNDAY NIGHT. ANOTHER COLD FRONT APPROACHES EARLY
NEXT WEEK. TEMPERATURES WILL MODERATE MONDAY AS THE FLOW BECOME
SOUTHWEST.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
AS OF 1140 PM EST MONDAY...
A WARM FRONT WAS LIFTING NORTHEAST THROUGH THE AREA THIS EVENING.
THIS FRONT WAS PRODUCING SHOWERS WITH OCCASIONAL MVFR CEILINGS
OVER THE MOUNTAINS. 21Z SREF GUIDANCE AND LOCAL WRF SHOWED
PRECIPITATION ENDING BY 09Z/4AM.
THE FRONT WAS ALSO LEADING IN MUCH WARMER AIR AND SIGNIFICANTLY
HIGHER SURFACE DEW POINTS. HAVE KEPT FORMATION OF FOG AND STRATUS
AROUND 03Z/10PM AT BLF AND LWB...05Z/MIDNIGHT AT BCB...AND 09Z AT
ROA/LYH AND DAN. AS SEEN IN THE WIDESPREAD DENSE FOG OVER THE OHIO
VALLEY...AS THE WARMER AIR MOVES OVER THE COLDER GROUND...FOG AND
STRATUS COULD BECOME WIDESPREAD WITH IFR CEILINGS OVER THE
MOUNTAINS...ONLY MODERATE CONFIDENCE THAT THE FOG AND STRATUS WILL
FORM...EVEN THOUGH BUFKIT WAS DEPICTING VERY LOW CEILINGS.
IMPROVEMENT IN CONDITIONS AFTER SUNRISE TUESDAY WILL BE VARIABLE
AND GRADUAL THANKS TO THE STRONG MOIST SOUTHWEST FLOW.
VISIBILITIES WILL IMPROVE AFTER 29/13Z WITH DAYTIME HEATING...
WHILE CEILINGS MAY TAKE THROUGH 16Z/11AM TO IMPROVE TO
VFR...ESPECIALLY AT KDAN.
SCATTERED SHOWERS...SOME WITH MVFR CEILINGS AND VISIBILITIES ARE
POSSIBLE TUESDAY AFTERNOON AND EVENING IN THE WARM SECTOR. A
STRONG FRONT AND WIDESPREAD PRECIPITATION ARRIVES WEDNESDAY. THIS
FRONT MAY BRING PERIODS OF MODERATE TO HEAVY RAIN ALONG WITH AN
ISOLATED THUNDERSTORM AND GUSTY WINDS TO PARTS OF THE REGION
INTO WEDNESDAY NIGHT.
COLD AIR SURGES IN BEHIND THIS FRONT WITH WINDY CONDITIONS AND
UPSLOPE MVFR CIGS WITH -SHSN AT KBLF/KLWB WEDNESDAY NIGHT INTO
THURSDAY. ANOTHER FAST MOVING WEAK DISTURBANCE MAY BRING THE NEXT
ROUND OF MAINLY MOUNTAIN -SHSN ALONG WITH MVFR CIGS ON SATURDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...NF
NEAR TERM...AMS/MBS/NF/RAB
SHORT TERM...PM
LONG TERM...KK
AVIATION...AMS/NFHazardous weather outlook, Jan 28, 3:28 PM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 328 PM EST MON JAN 28 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-292030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 328 PM EST MON JAN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE THREAT OF HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A STRONG COLD FRONT WILL PASS ACROSS THE REGION ON WEDNESDAY AFTERNOON AND EVENING...RESULTING IN GUSTY WINDS AND PERIODS OF HEAVY RAIN. SATURATED GROUND FROM RECENT RAINFALL AND SNOWFALL MAY LEAD TO MINOR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 4:07 PM EST | High Wind Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 68 hr |
| Jan 29, 4:07 PM EST | Wind Advisory | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more | 69 hr |
Nearby
High Wind Watches in Virginia, 2013High Wind Watches in North Carolina, 2013High Wind Watches in West Virginia, 2013Every high wind watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.